Alert archive / Florida / Special Marine Warnings in 2014

Special Marine Warning 21, NWS Key West, FL

February 12, 2014

NWS Key West, FL issued this special marine warning at Feb 12, 2014, 6:44 PM EST. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2014, 6:44 PM EST (23:44 UTC)
Expired
Feb 12, 2014, 7:45 PM EST
In force
61 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

The radar

The Key West radar (KBYX), 79 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2014-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2014-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WHUS52 KKEY 122344
SMWKEY
GMZ044-054-074-130045-
/O.NEW.KKEY.MA.W.0021.140212T2344Z-140213T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
644 PM EST WED FEB 12 2014

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
  HALFMOON SHOAL OUT 20 NM...
  HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
  OUT TO THE REEF...
  STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
  HALFMOON SHOAL 20 TO 60 NM OUT...

* UNTIL 745 PM EST

* AT 642 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
  19 NAUTICAL MILES SOUTH OF COSGROVE SHOAL LIGHT TO 44 NAUTICAL     
  MILES SOUTHWEST OF WOOD'S WALL WEST CRACK...MOVING EAST NORTHEAST  
  BETWEEN 15 AND 20 KNOTS.

PREPARE FOR WIND GUSTS IN EXCESS OF 35 KNOTS...STEEP AND
FAST-BUILDING SEAS...FREQUENT LIGHTNING STRIKES...AND BLINDING
DOWNPOURS. STAY LOW OR GO BELOW...AND MAKE SURE ALL ON BOARD ARE
WEARING LIFE JACKETS.

LAT...LON 2358 8246 2454 8241 2452 8183 2461 8135
      2357 8152 2353 8181 2352 8202
TIME...MOT...LOC 2343Z 270DEG 23KT 2416 8224 2366 8230

$$

04

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 12, 6:27 PM EST, 17 minutes earlier.

Area forecast discussion, Feb 12, 6:27 PM EST, 17 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
627 PM EST WED FEB 12 2014

.DISCUSSION...
.CURRENTLY...
EARLY ISSUE OF THE AFD DUE TO IMPENDING WEATHER AHEAD OF THE FRONT.
A SEVERE THUNDERSTORMS WATCH IS IN EFFECT FOR THE FLORIDA PENINSULA
FROM MIAMI DADE EAST...AND COLLIER COUNTY WEST...NORTHWARD THROUGH
CENTRAL FLORIDA THROUGH MIDNIGHT. FROM VISIBLE SATELLITE WE FIND THE
FRONT POSITIONED FROM SAINT AUGUSTINE...SOUTHEASTWARD ACROSS CENTRAL
FLORIDA OFF THE MOUTH OF TAMPA BAY NEAR BRADENTON...AND OUT ABOUT 90
MILES WEST OF THE DRY TORTUGAS. THIS FRONT IS MOVING TO THE EAST-
SOUTHEAST NEAR 30 KNOTS WHILE DISCRETE CELLS ALONG THE FRONT ARE
HEADING NORTHEAST NEAR 45 KNOTS.

.FORECAST...
THE DYNAMICS FOR THE EVENT TONIGHT IS A CLASSIC CASE STUDY WITH AN
EXTREMELY DEEP LAYER AND QUITE ROBUST OMEGA PROFILE...LOW LEVEL JET
DEVELOPING AHEAD OF THE FRONT...AND THE PERFECT SETUP WITHOUT PHASING
ALOFT WITH POSITION OF THE UPPER LEVEL JET ENTRANCE REGION. ALL THESE
COMBINED WILL BE THE CATALYST FOR A BUSY NIGHT AT THE WFO. EXPECT THE
LOW LEVEL WINDS WILL BE INCREASING TO 30 KNOTS OR MORE THROUGH 700 MB
OUT OF THE SOUTHWEST...AND UNIDIRECTIONAL THROUGH THE JET LAYER.
AHEAD OF THE FRONT EXPECT DISCRETE CELLS PRODUCING STRONG
THUNDERSTORMS...HIGH WINDS IN EXCESS OF 35 KNOTS...POSSIBLE
WATERSPOUTS...AND THE THREAT OF HAIL ESPECIALLY OVER THE STRAITS OF
FLORIDA SOUTH OF THE ISLAND CHAIN. TIME OF ARRIVAL TOOLS USING
VISIBLE SATELLITE RENDER AN ARRIVAL TIME OF AROUND 9 PM FOR THE FRONT
ITSELF. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP IN
THE SOUTHWESTERLY FLOW...AND THE VERTICAL PROFILE HAS GOOD VEERING
FOR ROTATING THUNDERSTORMS. FROM MIAMI DADE ON THE EAST COAST...AND
COLLIER COUNTY ON THE WEST...NORTHWARD THROUGH CENTRAL FLORIDA.
ALTHOUGH THE KEYS AREA MAY SEE SOME STRONG THUNDERSTORMS...BUT DO NOT
EXPECT THESE TO BE FREQUENT OR WIDE SPREAD. WINDS WILL INCREASE
QUICKLY AS THE FRONT NEARS THE KEYS WITH PERIODS OF RAIN...WHICH MAY
HAVE HEAVY DOWNPOURS AT TIMES. TIMING TOOLS WOULD INDICATE THAT THE
MID LEVEL VORTICITY WILL MOVE THROUGH THE REGION...WITH DRYING IN THE
MID LAYERS ARRIVING BY AROUND 5 AM LOCAL TIME.

AS STRONG STORMS ARE POSSIBLE TONIGHT...WE WOULD ENCOURAGE KEYS
RESIDENTS AND VISITORS TO LISTEN TO NOAA ALL HAZARDS WEATHER RADIO
FOR THE LATEST WEATHER INFORMATION...INCLUDING POSSIBLE WARNINGS. IN
ADDITION...PLEASE REMEMBER TO TURN ON YOUR RADIO'S SEVERE WEATHER
TONE ACTIVATION FEATURE.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS WATERS FOR
INCREASING WINDS TONIGHT. A VIGOROUS LOW OVER THE NORTHERN GULF OF
MEXICO IS PUSHING THE FRONT SOUTHEAST NEAR 30 KNOTS...AND AT THE TIME
OF THIS DISCUSSION IS APPROACHING THE GULF WATERS BEYOND 20 NAUTICAL
MILES WEST OF CHOKOLOSKEE. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO
INCREASE THROUGH THIS EVENING AS THE PREFRONTAL TROUGH...AND THE
FRONT ITSELF...NEAR THE KEYS AREA. IN THESE THUNDERSTORMS WE EXPECT
WIND GUSTS IN EXCESS OF 35 KNOTS...FREQUENT LIGHTNING STRIKES...AND
FAST BUILDING AND CONFUSED SEAS IN AND AROUND THE STORMS. SHOWER AND
THUNDERSTORM ACTIVITY WILL DIMINISH QUICKLY AS THE PREFRONTAL TROUGH
MOVES THROUGH THE AREA. ANY LINGERING WEAKER SHOWERS WILL FINALLY
END AS A COLD FRONT INVADES KEYS WATERS LATE TONIGHT OR EARLY
THURSDAY MORNING.

&&

.AVIATION...
SEVERAL LINES OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BRING A
COUPLE EPISODES OF LOW MVFR AND IFR CONDITIONS TO THE KEY WEST AND
MARATHON TERMINALS LATE THIS EVENING...AND POSSIBLY LINGERING INTO
THE EARLY MORNING HOURS. EXPECT WINDS FROM THE SOUTH TO PICK UP
GUSTY CHARACTERISTICS...AND CONTINUING GUSTY AS WINDS TURN TO THE
WEST LATE IN THE OVERNIGHT PERIOD AND THEN FURTHER TO THE NORTHWEST
THURSDAY MORNING. VFR CIGS ARE EXPECTED TO LINGER THROUGH LATE
MORNING AND INTO EARLY AFTERNOON AT BOTH LOCATIONS...EVEN THOUGH THE
THREAT OF SUB-VFR CONDITIONS DUE TO PRECIPITATION SUBSIDES.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 PM EST THURSDAY FOR GMZ031>035-042>044-
     052>055-072>075.

&&

PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....04
DATA COLLECTION.......RIZZO

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.KEYWEST.GOV
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Feb 12, 3:36 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
336 PM EST WED FEB 12 2014

FLZ076>078-GMZ031>035-042>044-052>055-072>075-131100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
336 PM EST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...THIS EVENING AND TONIGHT

...SOME STRONG SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING AND
   TONIGHT...

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS COASTAL WATERS
   TONIGHT...

A PRE-FRONTAL TROUGH RACING EASTWARD INTO THE EXTREME SOUTHEAST GULF
OF MEXICO WILL BLAST THROUGH OUR REGION TONIGHT...PRECEDED AND
ACCOMPANIED BY BANDS OF SHOWERS AND EMBEDDED THUNDERSTORMS. SOME OF
THESE CELLS WILL LIKELY BE STRONG.

THE PRIMARY THUNDERSTORM HAZARDS WILL BE WIND GUSTS OF 40 MPH OR
HIGHER IN THE STRONGER CELLS...AND AT TIMES...FREQUENT CLOUD TO
SURFACE LIGHTNING STRIKES.

IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR INCREASING
WINDS FOR ALL KEYS COASTAL WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...A SMALL CRAFT ADVISORY WILL BE REQUIRED FOR ALL KEYS COASTAL
   WATERS THURSDAY...

IN WAKE OF THE PRE-FRONTAL TROUGH...A COLD FRONT WILL SWEEP THROUGH
OUR ENTIRE REGION THURSDAY MORNING. STRONG WEST WINDS EARLY THURSDAY
MORNING WILL TURN NORTHWEST AT 20 TO 25 KNOTS. THEREFORE...A SMALL
CRAFT ADVISORY WILL LIKELY REMAIN IN EFFECT FOR ALL KEYS COASTAL
WATERS.

FOR FRIDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:38 PM ESTSmall Craft AdvisoryKEY25 hr
Feb 12, 4:07 PM ESTSpecial Marine WarningKEY53 min
Feb 12, 4:21 PM ESTSpecial Marine WarningKEY54 min
Feb 12, 5:19 PM ESTSpecial Marine WarningKEY56 min
Feb 12, 5:49 PM ESTSpecial Marine WarningKEY56 min
Feb 12, 6:47 PM ESTSpecial Marine WarningKEY58 min

Nearby

Special Marine Warnings in Florida, 2014Every special marine warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.